Maine, 2009

Heavy Snow in Maine, January 7, 2009

January 7, 2009 · NWS GYX · 3 events in 3 counties and zones

An area of low pressure tracking east from the Great Lakes brought heavy snow to the mountains of Western Maine. Snowfall amounts generally ranged from 5 to 9 inches across the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure tracking east from the Great Lakes brought heavy snow to the mountains of Western Maine. Snowfall amounts generally ranged from 5 to 9 inches across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 7, 5:45 AM EST, 15 minutes earlier.

Area forecast discussion, Jan 7, 5:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
545 AM EST WED JAN 7 2009

.SYNOPSIS...
DEVELOPING LOW PRESSURE ALONG THE MID ATLANTIC COAST WILL TRACK
NORTHEAST TO LONG ISLAND THIS AFTERNOON...THEN ACROSS THE GULF OF
MAINE TONIGHT. THIS STORM SYSTEM WILL BRING SIGNIFICANT SNOWFALL
TO THE MOUNTAINS...AND A MESSY MIX OF WINTER PRECIPITATION TO THE
REMAINDER OF THE AREA TODAY. A STRONG NORTHWEST FLOW
FOLLOWS THIS SYSTEM FOR THURSDAY AND FRIDAY. A RIDGE OF HIGH
PRESSURE WILL CREST OVER THE REGION EARLY SATURDAY. A LOW PRESSURE
SYSTEM WILL ARRIVE FROM THE GREAT LAKES BY LATE SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
---THIS SECTION UPDATED---
SNOW HAS STARTED TO FALL ACROSS MOST OF THE FORECAST AREA THIS
MORNING. TEMPERATURES AT LOCATIONS ALONG THE COAST STARTED OFF
NEAR FREEZING. HOWEVER...ONCE PRECIPITATION STARTED TO FALL
EVAPORATIVE COOLING KNOCKED THEM DOWN INTO THE MID 20S. IT WILL
TAKE A GOOD PORTION OF THE DAY FOR THESE LOCATIONS TO CLIMB ABOVE
FREEZING...IF THEY DO AT ALL. 06Z MOS GUIDANCE SUGGESTS A HIGH OF
ONLY 30F DEGREES FOR PORTLAND. FORECAST PACKAGE LARGELY IN GOOD
SHAPE. STILL EXPECT COASTAL LOCATIONS TO CHANGE OVER TO SLEET AND
FREEZING RAIN AT SOME POINT THIS AFTERNOON.

PREVIOUS DISCUSSION...
PRECIPITATION MOVING INTO THE WESTERN PORTIONS OF CWA THIS
MORNING. PRECIPITATION WILL OVERSPREAD THE REGION AS THE MORNING
PROGRESSES. TODAY LOOKS TO BE A VERY MESSY FORECAST. AS OF
07Z...FREEZING RAIN AND ICE PELLETS HAD MADE THEIR WAY AS FAR
NORTH AND EAST AS WORCESTER MA. WILL BE BRINGING A MIX INTO
SOUTHERN NH A BIT EARLIER THAN PREVIOUSLY FORECAST. AS
EXPECTED...SNOWFALL AMOUNTS ALONG THE COAST AND ADJACENT INTERIOR
AREAS WILL BE DEPENDENT UPON TIMING OF CHANGEOVER TO FREEZING RAIN
AND SLEET. EXPECT MOST LOCATIONS ALONG THE COAST SHOULD SEE A
QUICK 2-4 INCHES OF SNOW BEFORE CHANGEOVER...WITH SLIGHTLY MORE
INLAND. THE FOOTHILLS AND MOUNTAINS WILL BE SLOWER TO CHANGEOVER
AND WILL LIKELY SEE 8-10 INCHES OF SNOW.

SNOW SHOULD BE FALLING IN EARNEST OVER THE SOUTHERN HALF OF THE
FORECAST AREA BY THE MORNING COMMUTE.

HAVE LARGELY FOLLOWED A BLEND OF THE NAM AND GFS FOR THE DETAILS
OF THE FORECAST THIS MORNING. NAM IS A LITTLE BIT STINGY ON
QPF...WHILE THE GFS MIGHT BE LITTLE OVERBLOWN.

WILL LEAVE CURRENT ADVISORIES AND WARNINGS IN PLACE FOR THIS
PACKAGE. WILL HAVE TO WATCH COASTAL NEW HAMPSHIRE FOR A QUICKER
CHANGEOVER TO FREEZING RAIN AND RAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
PRECIPITATION IS EXPECTED TO CONTINUE INTO THE EVENING HOURS THEN
BEGIN TO FALL APART FROM SOUTH TO NORTH DURING THE OVERNIGHT
HOURS AT MOST LOCATIONS. PRECIPITATION IS EXPECTED TO LINGER OVER
THE MOUNTAINS OF MAINE AS A SECONDARY CIRCULATION SETS UP AND
MOVES OVER NORTHERN MAINE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
SURFACE LOW CONTINUES TO PULL AWAY FROM THE REGION ON THURSDAY BUT
UPPER TROUGH AND FAIRLY DEEP AREA OF MOISTURE WILL LINGER IN ITS
WAKE. ALONG WITH THE CLOUDS SCATTERED SNOW SHOWERS WILL BE IN THE
FORECAST FOR MOST LOCATIONS WITH THE BEST CHANCE OF SNOW IN THE
MOUNTAINS AND FOOTHILLS WHERE THERE COULD BE SOME LIGHT
ACCUMULATIONS BY THE END OF THE DAY.

DOWN SLOPE WINDS AND DEPARTING UPPER TROUGH THURSDAY NIGHT WILL
RESULT IN AT LEAST PARTIAL CLEARING SOUTH OF THE MOUNTAINS. EXPECT
CLOUDS AND SNOW SHOWERS TO PERSIST THROUGH THE NIGHT IN THE NORTH.

WEAK RIDGE OF HIGH PRESSURE BUILDS TOWARD THE REGION FROM THE WEST
ON FRIDAY. LOOKING FOR CLOUDS TO GRADUALLY DIMINISH IN THE
MOUNTAINS WITH PARTLY SUNNY SKIES ELSEWHERE.

HIGH PRESSURE CRESTS OVER THE REGION FRIDAY NIGHT AS LOW PRESSURE
APPROACHES THE AREA FROM THE WEST.

LOW PRESSURE FORECAST TO TRACK EAST THROUGH SOUTHERN NEW ENGLAND
ON SATURDAY BRINGING A BRIEF PERIOD OF SNOW TO MAINLY SOUTHERN
SECTIONS OF MAINE AND NEW HAMPSHIRE. LOOKING LIKE A 3 TO 5 INCH
POTENTIAL ACCUMULATION WITH NO CHANCE OF A MIX AS FAIRLY COLD AIR
REMAINS IN PLACE.

LOW PRESSURE RACES INTO THE MARITIMES SATURDAY NIGHT AND MUCH OF
THE REGION WITH THE EXCEPTION OF THE MOUNTAINS SEEING CLEARING
SKIES.

ANOTHER WEAK RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA ON SUNDAY
BUT THE BREAK WILL BE SHORT-LIVED AS ANOTHER AREA OF LOW PRESSURE
RACES EASTWARD FROM THE GREAT LAKES. THIS SYSTEM LOOKING RATHER
WEAK AT THIS POINT AND SHOULDNT RESULT IN MUCH MORE THAN
OCCASIONAL SNOW SHOWERS AS IT CROSSES NORTHERN NEW ENGLAND SUNDAY
NIGHT AND MONDAY.

PICTURE BECOMES A LITTLE MUDDY FOR TUESDAY AND WEDNESDAY AS
FRONTAL BOUNDARY STALLED JUST SOUTH OF NEW ENGLAND WILL KEEP
MOISTURE AND SOME WEAK WAVES OF LOW PRESSURE IN THE VICINITY. AT
THE SAME TIME VERY STRONG JET BEGINS TO CARVE OUT A MAJOR TROUGH
OVER THE GREAT LAKES WITH SOME OF THE COLDEST AIR OF THE SEASON
HEADING FOR THE LOWER 48.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...VFR CONDITIONS EARLY THIS MORNING WILL RAPIDLY
DETERIORATE FROM SOUTH TO NORTH AS PRECIPITATION BEGINS TO FALL
ACROSS THE REGION. BY MID TO LATE MORNING...EXPECT ALL TAF SITES
TO HAVE IFR/LIFR CONDITIONS.

LONG TERM...MVFR CEILINGS ON THURSDAY GRADUALLY IMPROVE TO VFR BY
THURSDAY EVENING DOWNWIND OF THE MOUNTAINS. VFR FRIDAY. MVFR/IFR
CONDITIONS DEVELOP ON SATURDAY...IMPROVING SATURDAY NIGHT. VFR SUNDAY.

&&

.MARINE...
SHORT TERM...WILL CONTINUE SMALL CRAFT ADVISORY FOR TODAY AND
TONIGHT. WIND GUSTS SHOULD STAY JUST BELOW GALE WARNING
CRITERIA...BUT WILL NEED TO BE WATCHED CLOSELY THROUGHOUT THE DAY.

LONG TERM...WINDS MAY APPROACH GALE FORCE ON THURSDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 5 AM EST THURSDAY FOR MEZ018>028.
     WINTER STORM WARNING UNTIL 5 AM EST THURSDAY FOR MEZ007>009-
     012>014.
NH...WINTER WEATHER ADVISORY UNTIL 5 AM EST THURSDAY FOR NHZ006-
     008>010-013-014.
     WINTER STORM WARNING UNTIL 5 AM EST THURSDAY FOR NHZ001>004.
     WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR NHZ005-007.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR ANZ150>154.

&&

NEAR TERM...POHL
Hazardous weather outlook, Jan 7, 5:49 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
549 AM EST WED JAN 7 2009

MEZ007>009-012>014-NHZ001>004-081100-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-
549 AM EST WED JAN 7 2009

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MEZ018>028-NHZ006-008>010-013-014-081100-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
549 AM EST WED JAN 7 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NHZ005-007-081100-
SOUTHERN GRAFTON-SULLIVAN-
549 AM EST WED JAN 7 2009

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-081100-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
549 AM EST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM EST THIS MORNING THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GALE WARNING MAY BE NEEDED ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Oxford

When
January 7, 6:00 AM EST to 1:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
January 7, 6:00 AM EST to 1:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
January 7, 6:00 AM EST to 1:00 PM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149602, 149603, 149604.